Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS La Crosse, WI

June 16, 2017Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 6:16 PM CDT for Trempealeau County, Wisconsin. It was in force for 44 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 6:16 PM CDT (23:16 UTC)
Expired
Jun 16, 2017, 7:00 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:18 PM CDTHAIL 22 Nne Arcadia, WIRELAYED VIA WKBT.
Jun 16, 6:18 PM CDTHAIL 2.52 Nne Arcadia, WION HIGHWAY 93.
Jun 16, 6:22 PM CDTHAIL 1.754 Nne Arcadia, WIGOLF BALL HAIL REPORTED BETWEEN INDEPENDENCE AND ARCADIA. RELAYED VIA MPX.
Jun 16, 6:22 PM CDTHAIL 1.754 Ssw Independence, WIGOLF BALL HAIL REPORTED BETWEEN INDEPENDENCE AND ARCADIA. RELAYED VIA MPX.
Jun 16, 6:24 PM CDTHAIL 2.54 S Independence, WI
Jun 16, 6:35 PM CDTHAIL 2.5Independence, WIHAIL SIZE ESTIMATED FROM PHOTO. TIME ESTIMATED FROM RADAR.
Jun 16, 6:36 PM CDTHAIL 1.752 E Independence, WIRELAYED VIA WKBT.
Jun 16, 6:36 PM CDTHAIL 22 E Independence, WIRELAYED VIA WKBT.
Jun 16, 6:36 PM CDTHAIL 22 Ene Independence, WIRELAYED VIA WKBT.
Jun 16, 6:36 PM CDTHAIL 22 W Whitehall, WIRELAYED VIA WKBT.
Jun 16, 6:36 PM CDTHAIL 2Whitehall, WI1.5 TO 2 DIAMETER HAIL.
Jun 16, 6:38 PM CDTHAIL 1.751 Ese Whitehall, WI
Jun 16, 6:38 PM CDTHAIL 1.75Independence, WI
Jun 16, 6:38 PM CDTHAIL 1.75Whitehall, WI
Jun 16, 6:40 PM CDTHAIL 1.753 Sse Elk Creek, WIHAIL DAMAGE TO VEHICLES AND CROPS REPORTED.
Jun 16, 6:42 PM CDTTSTM WND DMG4 E Elk Creek, WILARGE BLOWN DOWN ONTO A BARN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS53 KARX 162316
SVRARX
WIC121-170000-
/O.NEW.KARX.SV.W.0124.170616T2316Z-170617T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
616 PM CDT FRI JUN 16 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Trempealeau County in west central Wisconsin...

* Until 700 PM CDT

* At 616 PM CDT, a severe thunderstorm was located over Arcadia,
  moving northeast at 30 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near...
  Independence around 630 PM CDT. 
  Whitehall around 640 PM CDT. 

Other locations impacted by this severe thunderstorm include Pigeon
Falls, North Creek, Pleasantville, Wickham Valley and Square Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4433 9117 4422 9154 4424 9154 4425 9153
      4436 9153 4452 9117
TIME...MOT...LOC 2316Z 241DEG 26KT 4427 9148 

HAIL...1.75IN
WIND...<50MPH
 
$$

JSB
2 follow-up statements
105 
WWUS53 KARX 162339
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
639 PM CDT FRI JUN 16 2017

WIC121-170000-
/O.CON.KARX.SV.W.0124.000000T0000Z-170617T0000Z/
Trempealeau WI-
639 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL TREMPEALEAU COUNTY...

At 637 PM CDT, a severe thunderstorm was located over Whitehall,
moving northeast at 30 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. At 621 PM, golfball size hail was 
         reported between Independepence and Arcadia

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

this severe thunderstorm will remain over mainly rural areas of
central Trempealeau County, including the following locations: Pigeon
Falls, North Creek, Pleasantville, Wickham Valley and Square Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4433 9117 4422 9154 4424 9154 4425 9153
      4436 9153 4452 9117
TIME...MOT...LOC 2337Z 241DEG 26KT 4435 9129 

HAIL...1.75IN
WIND...<50MPH
 
$$

JSB
715 
WWUS53 KARX 162352
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
652 PM CDT FRI JUN 16 2017

WIC121-170000-
/O.CON.KARX.SV.W.0124.000000T0000Z-170617T0000Z/
Trempealeau WI-
652 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL TREMPEALEAU COUNTY...

At 649 PM CDT, a severe thunderstorm was located near Whitehall,
moving northeast at 25 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. at 640 PM, golfball size hail 
         caused damage to vehicles and crops near Elk Creek.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Arcadia, Whitehall, Independence, Pigeon Falls, North Creek,
Pleasantville, Wickham Valley and Square Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 9154 4424 9154 4425 9153 4436 9153
      4452 9117 4433 9117
TIME...MOT...LOC 2349Z 212DEG 23KT 4444 9128 

HAIL...1.75IN
WIND...<50MPH
 
$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:36 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 16, 2:36 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM CDT Fri Jun 16 2017

At 2 PM, a short wave trough moving through northwest Wisconsin
was producing scattered showers and storms across central and
northern Wisconsin. This system will move east across northern
Wisconsin and be located in western Upper Michigan by this
evening. As this occurs, a dry line will settle south toward the
Interstate 90 corridor. Dew points will be in the mid and upper
50s north of the dry line and in the lower and mid 60s south of
it.

As temperatures climb into the lower to mid 80s this afternoon,
the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg
range south of the Interstate 94. This CAPE will be building ahead
of an approaching short wave trough (currently located over
western Minnesota). The CAM models are in good agreement
thunderstorms will develop across east-central and south-central
Minnesota between 16.19z and 16.21z. The latest RAP suggest that
there will be sufficient deep shear that they will quickly develop
into supercell thunderstorms and then as their cold pools
coalesce the 0-3 km shear would favor a line of storms to move
through east and southeast through the area. The main severe
weather threat with these storms will be large hail and wind
through 16.23z, and then evolve into primarily a wind threat which
would last through 17.03z. While there is a severe weather threat
across the entire area, the greatest chance looks to be along and
south of the Interstate 90 corridor where the instability will be
the greatest.

For Saturday afternoon and night, a stronger short wave and
surface cold front will be moving through the region. Like the
past couple of days, the best instability will be well south of
our forecast area. However, there will still be 1000 to
2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into
southwest and central Wisconsin. There may be sufficient deep
shear for a few supercell storms to develop. Both the HRRR and ARW
suggest this possibility. Meanwhile the NMM would suggest that
these storms would develop across east-central Iowa, northern
Illinois, and southeast Wisconsin. If this does occur, the primary
severe weather threats would be large hail and damaging winds.
There was a slight shift southward in the latest SPC Day 2
Outlook and this seems realistic.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jun 16 2017

In the wake of this system, a much cooler air mass will move into
the region. 850 mb temperatures will fall into the 7 to 9C range
by Sunday afternoon and remain there for much of Monday. As a
result, high temperatures will only range from the upper 60s to
mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km
mean layer CAPES up to 1000 J/kg, scattered diurnally driven
afternoon and evening showers and thunderstorms will be possible
across much of the Upper Mississippi River Valley.

On Wednesday and Wednesday night, another short wave trough will
move through the region. While the GFS and ECMWF are still
differing on the amount of instability ahead of this system,
there looks to be sufficient shear for the potential of supercell
development. This system will have to watched over the next
several days.

From Thursday into Friday, the models hint at additional short
wave troughs moving along the US/Canadian border, but there has
been little consistency in the timing of these system. Due to
this, there is a broad brush of showers and thunderstorms chances
during this time period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 650 AM CDT Fri Jun 16 2017

Generally VFR conditions are expected during this period.
Scattered showers/storms may form this afternoon/evening along a
weak frontal boundary. Although placement is somewhat uncertain,
did include a mention of VCTS at KLSE and VCSH at KRST late this
afternoon, although as confidence in location/coverage of
convection increases, adjustments will be needed. MVFR/IFR
conditions could briefly accompany any storms. Mainly
south/southwest winds are expected today into tonight, pending
exact placement of the weak surface boundary and erratic winds
around any storms. It is possible daytime winds could be a bit
gustier, depending on the depth of diurnal mixing through the
day. Fog could not be ruled out early Saturday, but confidence in
cloud/precip trends limits confidence in any fog at this time.

&&

.CLIMATE...
Issued at 235 PM CDT Fri Jun 16 2017

The first half of June was the warmest at both La Crosse WI and
Rochester MN.

Through the first half of June, the average temperature at
La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees
warmer than the 1981-2010 average and the warmest first half of
the June. The previous record was 73.3 degrees in 2005. Records
date back to 1873.

Meanwhile during this same time period, the average temperature
at Rochester International Airport was 72.5 degrees. This was 7.1
degrees warmer than the 1981-2010 average and the warmest first
half of the June. The previous record was 71.1 degrees in 1956.
Records date back to 1886.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...JM
CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Fri Jun 16 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171730-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are looking more likely across the entire area in
the 4-10 pm window. Severe storms are likely as well, especially
near and south of Interstate 90. An area of thunderstorms is
expected to develop in the late afternoon, near or east of
Interstate 35, and shift east through 10 pm. Isolated storms may
also form east of that area.

Large hail and damaging winds are the main threats. Southwestern
Wisconsin and northeast Iowa seem to have a higher chance of more
widespread damaging winds. Locally heavy rain could also cause
some temporary minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Saturday, with the greatest chance
over northeast Iowa into southwest Wisconsin. While a few
stronger storms can't be ruled out, the greater risk for severe
storms will be found south of the local area.

Additional small chances for thunderstorms will continue Sunday
through Tuesday, and then again next Thursday. At this time, the
main threat from any storms appears to be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is looking more probable in the 4-10 pm window,
especially near and south of interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Special weather statement, Jun 16, 5:48 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
548 PM CDT Fri Jun 16 2017

WIZ032>034-041-042-170100-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, and Tomah
548 PM CDT Fri Jun 16 2017

...Strong to Severe Storms Moving In...

Through 8 PM...strong to severe thunderstorms over southeast
Minnesota will move into western Wisconsin. Large hail and
damaging winds are possible with the strongest storms.

The strongest storms should remain approximately near or south of
highway 95 across Jackson, Trempealeau, and Buffalo counties.

If you have outdoor plans this evening, be weather aware and know
your shelter place and get there when storms approach.

baumgardt
Local storm report, Jun 16, 5:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 W CHESTER             44.01N 92.40W
06/16/2017  E1.25 INCH       OLMSTED            MN   PUBLIC

            HAIL SIZE ESTIMATED FROM FACEBOOK PHOTO.

&&

MH
Special weather statement, Jun 16, 6:01 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
601 PM CDT Fri Jun 16 2017

MNZ088-095-096-170100-
Winona-Fillmore-Houston-
Including the cities of Winona, Preston, and Caledonia
601 PM CDT Fri Jun 16 2017

...Strong to Severe Storms Continuing in Southeast Minnesota...

Through 8 PM...strong to severe thunderstorms over southeast
Minnesota will continue to affect the area. Large hail and
damaging winds have been reported with many of the storms.

If you have outdoor plans this evening, be weather aware. Know a
place to shelter in a sturdy building and get there if storms
approach.

The storms will slowly shift out of the area and into Wisconsin
by 8 pm.
Local storm report, Jun 16, 6:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 W ARCADIA             44.25N 91.60W
06/16/2017  E1.75 INCH       BUFFALO            WI   LAW ENFORCEMENT

&&

MH
Local storm report, Jun 16, 6:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             ARCADIA                 44.25N 91.50W
06/16/2017  E1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&

MH
Local storm report, Jun 16, 6:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 NE FOUNTAIN CITY      44.16N 91.64W
06/16/2017  E1.00 INCH       BUFFALO            WI   TRAINED SPOTTER

&&

MH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:37 PM CDTSpecial Weather StatementARXCrawford23 min
Jun 15, 10:04 PM CDTSpecial Weather StatementARXGrant41 min
Jun 16, 5:44 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau46 min
Jun 16, 5:50 PM CDTSevere Thunderstorm WarningARXBuffalo40 min
Jun 16, 6:07 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau28 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau47 min
Jun 16, 6:32 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau43 min
Jun 16, 6:54 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.